Alert archive / California / Gale Warnings in 2023

Gale Warning 25, NWS Eureka, CA

April 24, 2023

NWS Eureka, CA issued this gale warning at Apr 24, 2023, 8:35 PM PDT. It took effect at Apr 25, 2023, 3:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2023, 8:35 PM PDT (03:35 UTC)
In effect from
Apr 25, 2023, 3:00 PM PDT
Expired
Apr 25, 2023, 2:11 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

288 
WHUS76 KEKA 250335
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
835 PM PDT Mon Apr 24 2023

PZZ470-251145-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-230425T2200Z/
/O.UPG.KEKA.GL.A.0017.230425T2200Z-230426T1100Z/
/O.NEW.KEKA.GL.W.0025.230425T2200Z-230426T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
835 PM PDT Mon Apr 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT
TUESDAY...
...GALE WARNING IN EFFECT FROM 3 PM TUESDAY TO 4 AM PDT
WEDNESDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with 
  gusts up to 35 kt and seas 9 to 11 feet expected. For the 
  Small Craft Advisory, north winds 20 to 25 kt with gusts up to 
  30 kt and seas 8 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 4 AM PDT 
  Wednesday. For the Small Craft Advisory, until 3 PM PDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-251145-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-230426T1600Z/
Pt St George to Cape Mendocino out 10 nm-
835 PM PDT Mon Apr 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
WEDNESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-251145-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-230426T0100Z/
Cape Mendocino to Pt Arena out 10 nm-
835 PM PDT Mon Apr 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 6 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-251145-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-230427T1900Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
835 PM PDT Mon Apr 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until noon PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
847 
WHUS76 KEKA 250911
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
211 AM PDT Tue Apr 25 2023

PZZ470-251715-
/O.EXT.KEKA.SC.Y.0052.000000T0000Z-230427T1900Z/
/O.CAN.KEKA.GL.W.0025.230425T2200Z-230426T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
211 AM PDT Tue Apr 25 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PDT THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with localized gusts up to 35 kt
  and seas 6 to 11 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm, strongest
  winds offshore of Pt St George.

* WHEN...Until noon PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-251715-
/O.EXT.KEKA.SC.Y.0052.000000T0000Z-230426T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
211 AM PDT Tue Apr 25 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-251715-
/O.EXT.KEKA.SC.Y.0052.000000T0000Z-230427T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
211 AM PDT Tue Apr 25 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-251715-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-230426T1600Z/
Pt St George to Cape Mendocino out 10 nm-
211 AM PDT Tue Apr 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
WEDNESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  5 to 8 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Apr 24, 3:04 PM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 24, 3:04 PM PDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
304 PM PDT Mon Apr 24 2023

.SYNOPSIS...Breezy onshore breezes under clear skies will persist
into the evening tonight with patchy radiation fog along the coast.
Hot and dry conditions will continue to build through the week with
a very thin and weak marine layer along the coast.

&&

.DISCUSSION...A a shortwave passing overhead this morning has
promoted breezy conditions. Combined with strong solar heating, it
also managed to nearly totally lift the marine all along the coast
with only orographically supported cumulus persisting over the
northern King Range. Strong sea breezes along with cold air mixing
down aloft has kept interior areas from warming much above the low
70s despite clear skies. Patchy surface fog will likely form along
the coast tonight as residual moisture cools and clear skies, that
said any proper marine layer formation is unlikely.

In any case strong ridging and high pressure will build Tuesday
through late in the week. This will bring a return to hot and dry
weather for most of the interior. Many areas could reach above 90
for the first time since October. NBM shows a 70 to 90% chance of
southern Lake and Mendocino COunties in addition to the Trinity
River Valley reaching 90 either Wednesday or Thursday. High pressure
will also shunt stronger north winds offshore, decreasing the
strength of sea breezes and flow of moisture inland. This will allow
interior RH value to drop below 20 percent while also weakening the
coastal marine layer. Midweek, any marine layer will be shallow
under a compressed marine inversion and short lived each morning.

There is currently no rain in the forecast. Essentially all cluster
ensemble members show ridging continuing into next weekend. There is
wide uncertainty beyond that. Essentially all model ensemble members
now show a cutoff low off the coast of California by early next
week. No matter the scenario, this would bring cooler and more
unstable weather to the area. 70% of model ensemble member show the
system mostly dry while the other 30% show 0.5 to 1.0 inches of
rain. /JHW

&&

.AVIATION...Mostly VFR conditions are expected to continue over the
next 24 hours. Brief periods of MVFR ceilings are possible along the
North Coast later tonight as NW flow pools some low-level moisture
on the windward side of coastal terrain. However, confidence is low
regarding that scenario. Additionally, periods of high-end MVFR
visibilities are expected at KCEC in haze. NW Winds will be gusting
at or above 20 knots through the evening hours, particularly along
the North Coast. /SEC

&&

.MARINE...Increased northerly winds will spread into the northern
waters late tonight and Tuesday, with low-end gales possible in the
northern outers. Have adjusted the end times of the ongoing Small
Craft Advisory. Have kept the Gale Watch for the N outer waters
intact, although pushed the start time ahead in time several hours.
The latest forecast wind gusts don't quite have the areal coverage
required for a gale product, but it's close enough to warrant
keeping it for a bit longer in case the forecast changes. Northerly
winds will weaken late this week, possibly being replaced by a
southerly nearshore reversal. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT Wednesday for PZZ450.

     Small Craft Advisory until 6 PM PDT Tuesday for PZZ455.

     Small Craft Advisory until 3 PM PDT Tuesday for PZZ470.

     Gale Watch from Tuesday afternoon through late Tuesday
     night for PZZ470.

     Small Craft Advisory until noon PDT Thursday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 24, 3:00 AM PDT, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
300 AM PDT Mon Apr 24 2023

CAZ101>115-251000-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
300 AM PDT Mon Apr 24 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Gale Warnings in California, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.